Alert archive / South Carolina / Red Flag Warnings in 2013
Red Flag Warning 1, NWS Columbia, SC
NWS Columbia, SC issued this red flag warning at Mar 16, 2013, 8:35 AM EDT for 5 counties in Georgia; 16 counties in South Carolina. It took effect at Mar 16, 2013, 1:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 16, 2013, 8:35 AM EDT (12:35 UTC)
- In effect from
- Mar 16, 2013, 1:00 PM EDT
- Expired
- Mar 16, 2013, 7:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Columbia, SC
All 21 counties
Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 0.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1975 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
196 WWUS82 KCAE 161235 RFWCAE URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE COLUMBIA SC 835 AM EDT SAT MAR 16 2013 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 162300- /O.NEW.KCAE.FW.W.0001.130316T1700Z-130316T2300Z/ LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 835 AM EDT SAT MAR 16 2013 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS EVENING. * TIMING: THIS AFTERNOON AND EARLY EVENING. * WIND: SOUTHWEST 20 TO 25 MPH WITH GUSTS NEAR 35 MPH. * HUMIDITY: 20 TO 25 PERCENT. * IMPACTS: ANY FIRES MAY QUICKLY SPREAD AND GROW OUT OF CONTROL. FIRES MAY ALSO EASILY IGNITE DUE TO SPARKS AND DISCARDED SMOKING MATERIAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
1 follow-up statement
298 WWUS82 KCAE 162248 RFWCAE URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE COLUMBIA SC 648 PM EDT SAT MAR 16 2013 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 170000- /O.EXP.KCAE.FW.W.0001.000000T0000Z-130316T2300Z/ LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 648 PM EDT SAT MAR 16 2013 ...RED FLAG WARNING WILL EXPIRE AT 7 PM EDT THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 7 PM EDT THIS EVENING. WINDS HAVE DROPPED OFF TO 10 TO 15 MPH AND WILL CONTINUE TO DIMINISH DURING THE NEXT HOUR. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this red flag warning went out at Mar 16, 6:44 AM EDT, 1 hour 51 minutes earlier.
Area forecast discussion, Mar 16, 6:44 AM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
644 AM EDT SAT MAR 16 2013
.SYNOPSIS...
HIGH PRESSURE ACROSS THE NORTHERN GULF OF MEXICO WILL DOMINATE DURING
THE WEEKEND. A COLD FRONT APPROACHING FROM THE NORTH WILL STALL
NEAR THE NORTHERN PART OF THE FORECAST AREA BY SUNDAY MORNING. THE
FRONT WILL LINGER THROUGH MONDAY. ANOTHER COLD FRONT WILL MOVE
THROUGH THE AREA MONDAY...NIGHT WITH DRYING BEHIND THIS FEATURE
TUESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
TODAY...FORECAST REMAINS DRY AS SURFACE RIDGE OFF TO THE SOUTH
WILL CONTINUE TO DOMINATE OUR WEATHER TODAY. WARM ADVECTION
PATTERN WILL REMAIN AS STRONG SOUTHWESTERLY WINDS REMAIN ACROSS
THE REGION. STRONG LOW- LEVEL JET BEING SHOWN ON RADARS VERTICAL
WIND PROFILE THIS MORNING. 40 KNOT WINDS AT 1 KFT...WITH 50 KNOTS
A 2 KFT...WILL BEGIN MIXING DOWN TO THE SURFACE LATER THIS MORNING
AND INTO THE AFTERNOON. SUSTAINED WINDS AROUND 20 MPH...WITH GUSTS
OF 30 MPH EXPECTED TO OCCUR. HAVE ISSUED A LAKE WIND ADVISORY FROM
LATE THIS MORNING THROUGH LATE AFTERNOON/EARLY EVENING DUE TO THE
STRONG WINDS. MODELS SHOWING AFTERNOON TEMPS IN THE UPPER 70S TO
AROUND 80. HAVE LEANED MORE TOWARDS THE WARMER MAV NUMBERS
CONSIDERING HOW WARM WE GOT YESTERDAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
THE SURFACE RIDGE EXTENDING THROUGH THE NORTHERN GULF OF MEXICO
AND FLORIDA WILL DOMINATE THROUGH SUNDAY. THE NAM AND GFS SHOW THE
EAST-WEST ORIENTED FRONT NORTH OF THE AREA SINKING SOUTHWARD VERY
SLOWLY. THE MODELS SHOW THE FRONT NEAR THE NORTH CAROLINA AND
SOUTH CAROLINA BORDER SUNDAY. DEEPER MOISTURE APPEARS TO STAY
NORTH OF THE AREA...SO DRY FORECAST FOR NOW. THIS AGREES WITH THE
GUIDANCE NUMBERS FROM THE NAM AND GFS WITH INDICATED LOW POPS. AS
FOR THE WINDS ON SUNDAY...THE MODELS SHOW A WEAKER PRESSURE
GRADIENT AND LESS WIND.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
THE FRONT SHOULD SINK FARTHER SOUTHWARD SUNDAY NIGHT WITH HIGH
PRESSURE OVER THE NORTHEAST STATES RIDGING SOUTHWARD. THE NAM
CONTINUES TO SUGGEST WEDGE RIDGING IN THE NORTH PART OF THE
FORECAST AREA MONDAY. CONVERGENCE ASSOCIATED WITH THE FRONT AND
ISENTROPIC LIFT SUPPORTS SHOWERS VERY LATE SUNDAY NIGHT AND
FOR MUCH OF MONDAY...BUT THE CHANCE STILL APPEARS LIMITED BECAUSE
OF SHALLOW MOISTURE. THE BEST CHANCE FOR RAINFALL APPEARS TO BE
MONDAY NIGHT INTO TUESDAY MORNING AS THE THE MODELS HAVE BEEN
CONSISTENT WITH ANOTHER COLD FRONT FOR THAT TIME FRAME. MODEL
AVERAGE POPS SUPPORTS A POP AROUND 50 PERCENT. EXPECT DRYING
BEHIND THE FRONT FOR TUESDAY AND WEDNESDAY. THE ECMWF WAS FASTER
COMPARED TO THE GFS WITH ISENTROPIC LIFT AND DEEP MOISTURE TOWARD
THE END OF THE PERIOD. FORECASTED CHANCE POPS THURSDAY AND FRIDAY.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS EXPECTED THROUGH THE 24-HOUR TAF PERIOD.
THE MAIN CHALLENGES TO AVIATION INTERESTS WILL BE RELATED TO
SIGNIFICANT WIND. THE ONLY CLOUDS TO IMPACT AVIATION WILL BE
SCATTERED TO BROKEN CIRRUS AND MAYBE A FEW MID LEVEL CLOUDS BUT
NO RAIN EXPECTED DUE TO A DRY AIRMASS IN PLACE. VAD WIND PROFILE
CONTINUES TO SHOW 35-45 KNOT LOW LEVEL JET AROUND 1-2 KFT WHILE
SURFACE WINDS ACROSS THE AREA ARE AROUND 10 KNOTS. WILL INCLUDE
WIND SHEAR THROUGH ABOUT 15Z WHEN THE INVERSION IS EXPECTED TO
BREAK AND STRONG WINDS BEGIN TO MIX DOWN TO THE SURFACE.
SOUTHWESTERLY WINDS AROUND 18 TO 20 KNOTS WITH GUSTS AS HIGH AS 30
KNOTS WILL BE POSSIBLE THIS AFTERNOON AS THE PRESSURE GRADIENT
TIGHTENS BETWEEN HIGH PRESSURE CENTERED TO THE SOUTH AND A COLD
FRONT TO THE NORTH. WIND GUSTS WILL DIMINISH WITH SUNSET BUT WIND
IS EXPECTED TO STAY UP OVERNIGHT. FOG IS NOT EXPECTED TO BE AN
ISSUE DUE TO STRONG MIXING EARLY THIS MORNING AND AGAIN TONIGHT.
EXTENDED AVIATION OUTLOOK...A PROLONGED PERIOD OF BREEZY CONDITIONS
POSSIBLE AT TIMES SUNDAY THROUGH TUESDAY. POSSIBLE RESTRICTIONS IN
STRATUS OR FOG MONDAY/TUESDAY MORNINGS.
&&
.FIRE WEATHER...
HIGH PRESSURE IN THE GULF OF MEXICO WILL DIRECT A DRY WESTERLY
FLOW INTO THE FORECAST AREA THROUGH TODAY. THE PRESSURE
GRADIENT WILL TIGHTEN AHEAD OF THE COLD FRONT SLOWLY MOVING
SOUTHWARD TODAY. THE WIND AND HUMIDITY VALUES WILL INCREASE
FIRE DANGER. A FIRE DANGER STATEMENT HAS BEEN ISSUED FOR TODAY.
THE MODELS SHOW A WEAKER PRESSURE GRADIENT WITH SOME INCREASE IN
MOISTURE SUPPORTING LESS OF A FIRE THREAT SUNDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING FOR SCZ015-016-018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING FOR GAZ040-063>065-077.
&&Hazardous weather outlook, Mar 16, 3:13 AM EDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 313 AM EDT SAT MAR 16 2013 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-170715- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 313 AM EDT SAT MAR 16 2013 ...LAKE WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 16, 3:31 AM EDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 331 AM EDT SAT MAR 16 2013 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 170000- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN... CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN... LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING... WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA... BISHOPVILLE...SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA... SUMTER...BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG... ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK 331 AM EDT SAT MAR 16 2013 ...FIRE DANGER STATEMENT IN EFFECT TODAY... FUEL MOISTURE HAS CONTINUED TO LOWER OVER THE PAST FEW DAYS WITH THE DRY AIRMASS IN PLACE. AN INCREASING PRESSURE GRADIENT TODAY WILL RESULT IN WINDS FROM THE SOUTHWEST AROUND 20 MPH WITH SOME GUSTS TO AROUND 30 MPH. THESE WINDS WILL COMBINE WITH RELATIVE HUMIDITY VALUES OF 25 TO 30 PERCENT AND INCREASE THE RISK OF FIRE DANGER ACROSS THE MIDLANDS AND CENTRAL SAVANNAH RIVER AREA. THE STRONGEST WINDS AND LOWEST RELATIVE HUMIDITY IS EXPECTED TO OCCUR BETWEEN NOON AND 6 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE REFER TO YOUR LOCAL BURN PERMITTING AUTHORITIES ON WHETHER YOU CAN BURN TODAY. IF YOU DO BURN...YOU ARE ADVISED TO USE EXTREME CAUTION.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 3:06 AM EDT | Lake Wind Advisory | CAE | Burke, Columbia, Lincoln, McDuffie, Richmond | 17 hr |
Nearby
Red Flag Warnings in South Carolina, 2013Red Flag Warnings in Georgia, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.